The Truth About Coming Off The Pill

The pill.  

Those two little words have HUGE significance in a large percentage of women's lives. 

It's certainly been the buzz word in my life for the last ten years because if I'm being honest, it COMPLETELY changed me as a person. 

When I first went on the pill, I was a naive teenager who didn't question what effects the hormones I'd be pumping around my body would have on me. 

It's fair to say I've been on EVERY single variation of pill out there. 

Rigevidon, Yasmin, Gedarel, Microgynon - you name it, I've tried it. 

And each time I swapped over, I had a different mixture of side effects. 

Weight gain, mood swings, feeling anxious all the time, bloating, nausea, stomach-ache and so forth. 

None of which were pleasant. 

In the end, I figured I had to pick the side effects I hated least, and opt for those. 

It didn't even occur to me that coming OFF the pill was an option. 


This is a paid partnership with Ava Women. 

Processed with VSCO with c8 preset

So I struggled through, until earlier this year, I finally decided a change needed to be made. 

I'd put on huge amounts of water weight that I couldn't lose, regardless of how many times I went to the gym and I was still suffering from erratic mood swings which could see me go from chilled to CRUELLA DEVILLE, in 0.2 seconds. 

I'd spoken to friends who had made the leap and couldn't speak highly enough of being 'au naturel' and I had a lengthy chat with my nutritionist who agreed it would be a good idea for me to come off. 

Of course, I also chatted to my boyfriend, who of course was extremely supportive and agreed that whatever was best for my health and my body was THE most important thing. 

But coming off something you've been on for ten years, cold turkey, was a rather daunting prospect. I needed a guide, or a way of tracking what changes were going on in my body without all the synthetic hormones, without FREAKING out. 

Luckily, I found that in Ava - a very smart, discreet tracking bracelet and accompanying app, which tracks your periods and helps you to decode your fluctuating hormones, mood, sleep, stress and energy. 

It also helps you to make sense of your fertility, which while I'm not trying to get pregnant just yet, there are many bonuses to becoming even more in tune with your own body, for when the time is right. 

Ava is NOT a contraceptive, and so you cannot come off the pill and use your Ava tracker to have unprotected sex. 

It can be used either as a way of measuring fertility if you're looking to conceiving (ie: if you're trying to figure out your most fertile days) or it can be used to track your cycle and help you to feel more in harmony with your body and your cycle. 

I have been using it for the latter. 

Processed with VSCO with c8 preset

What happened when I came off the pill 

After setting up my Ava (you can pop it on your less dominant hand), I finished my last pill packet and had my breakthrough bleed, as with every month. 

But of course, I wasn't going to be starting the next packet, which usually ends the 'period'. 

I was actually in Singapore at the time and was dreading having an EXTRA long period while on an 11 hour flight, but luckily, I didn't have the huge downpour I was expecting and a few days later, it went away. 

In the months following, the angry mist that seemed to fog my mood several times a week, gently disappeared and I began to see things with a much clearer, more focused head. 

It was very strange actually how 'normal' I felt within myself, almost like a weight had been somewhat lifted and I was back to my old self. 

In months 1-3 post-coming off the pill, I had very light, short periods with little to no pain - the same that I'd experienced when I'd been ON the pill itself. 

But part way through month 4, I had a feeling I hadn't felt in a very long time - ovulation pains.  

And upon asking my nutritionist, she informed me that the pill can take a couple of months to exit your system and ovulate, which mine was apparently starting to do. 

I do still have occasional mood swings, but having the Ava app has been super handy for decoding why this happens and usually upon looking back, I can see it's down to lack of sleep. 

Apparently if I don't get at least 7 hours, I can be pretty grouchy and it's probably best to steer clear of me for the day. 

Processed with VSCO with c8 preset

Any bad side effects? 

I'm going to be completely honest here, coming off the pill has been quite an emotional journey, largely down to the fact my hair has thinned significantly and has been shedding A LOT over the last month and a half. 

As a woman, your hair is your CROWN and so it's very upsetting when something happens to it. I'd say in the last couple of months, I've lost over half of my hair and I've had to remove all extensions to prevent further damage. 

Apparently it's a common side effect of pill withdrawal and SO many of you have messaged me on Instagram to say it's happened to you too. I'm so appreciative of everyone that has reached out to reassure me or offer advice, so thank you. It honestly means more than you know.  

I'm currently on a variety of hair boosting supplements to try and slow down the shedding, and keeping my fingers crossed but my Ava app did flag up a very good point - that I was very stressed and not sleeping properly (thanks to worrying about the hair loss) and so this then became something I focused on improving. Because lets face it, worrying and stressing about my hair probably isn't going to make it grow.  

The only other slight side effect is that my skin - which has always been spot-free - has been a little more spotty as of late. But actually, I've now (thanks to Ava) linked this to just before I'm about to come on my period, when a mountain usually appears on my right chin. 

But aside from that, I feel better in myself and happier and more balanced.

Processed with VSCO with c8 preset
Processed with VSCO with c8 preset
Processed with VSCO with c8 preset

So... what now? 

Contraceptive is a very individual thing and I would never DREAM of trying to influence someone else's decision on what they choose to do with their body. 

For me personally, I don't feel comfortable using technology as a natural form of contraception, so I'm just using condoms for the time being.

I know there is the coil, the hormone-free coil, the implant, the injection and so forth, but for me, right now - this feels right. 

And it feels even more right when I have an app with months worth of data to back up how I'm feeling too!

Next time I visit my GP am going to print out my Ava health charts, show it to the doctor and chat through patterns.  

Do you have any experience with Ava - or coming off the pill? How did you find it? 


Get 20% off your Ava bracelet using code SCARLETT20 at the checkout.


Disclaimer: Ava Women recommend you wait until you are experiencing regular periods before starting to use the bracelet and app.

  • Danielle Tweed

    Great post! I too came off the contraceptive pill last month. I was on the Regevidon pill, but prior to this I had been on the Microgynon pill since I was 17 years old. I posted a blog about a couple of weeks ago if you want to take a read. My blog is http://www.danielletweedles.com – I can hands down say that it was the best decision I have made. While I was on the pill, I had headaches from hell, to the point I would I would curl up in a ball and sob because I was in so much pain, but since coming off I haven’t complained once about being in pain. I had quite bad anger and aggression issues, I could go from zero to one hundred in a matter of seconds – something I am still working on but so far the boyfriend says I haven’t been such a nightmare. It is SCARY how much these pills have such an effect on your body. I have decided to stay natural for now, and only using condoms as protection. But glad there are others out there sharing the same journey as me. xx